What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Dec 29, 8:01 PM EST, 49 minutes earlier.
Area forecast discussion, Dec 29, 8:01 PM EST, 49 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
801 PM EST Wed Dec 29 2021
.UPDATE...
Tornado watch remains in effect until 11PM across far NW GA.
The line of expected thunderstorms is currently in Alabama and is
still on track to move through the area late tonight into the
early morning hours of Thursday. Isolated tornadoes and strong
wind gusts continue to be possible with this activity with a focus
across NW GA. Otherwise, have updated PoPs to match the current
environment. Tomorrow, precip continues to look possible on and
off during the day, with CAMs consistently showing a cluster of
storms near the Metro area. However, how intense and where storms
will exactly develop will be dependent on the post storm
environment and where lingering boundaries settle.
.PREV DISCUSSION... /Issued 400 PM EST Wed Dec 29 2021/
.Afternoon Area Forecast Discussion...
SHORT TERM /Tonight through Thursday Night/...
A complicated and messy forecast characterizes the short term
period. Upper ridging remains situated to our southeast across the
Caribbean with troughing across the Western US. Meanwhile, at the
surface a stationary front remains stalled to our north stretching
from the mid-Mississippi Valley across the Tennessee Valley. Thus,
our region remains stuck within the persistent warm sector with
unseasonable heat continuing through the short term.
This afternoon, one lingering area of showers persists across
portions of central and eastern Georgia while another persistent
rain shield has been ongoing across portions of northern Alabama
into Tennessee. The primary focus going forward will be on the
potential for severe thunderstorms from late evening into the
overnight hours. An upper shortwave presently ejecting into the mid-
Mississippi Valley and its developing attendant surface low will
push rapidly northeastward into this evening.
The most favored scenario is for convection to continue initiating
ahead of this feature with clusters organizing perhaps into linear
features as they progress eastward into tonight. One question mark
at this point regarding this scenario pertains to the aforementioned
persistent rainfall shield situated across northern Alabama into
Middle Tennessee and its effect on limiting the environment ahead of
any developing convection. With that said, if sustained convection
is able to evolve as outlined, it will encounter strong wind fields
and elongated hodographs and up to 500 J/kg or so of SBCAPE,
favoring a damaging wind threat as well as the threat for a few
embedded brief tornadoes as well. CAMs have increasingly favored
this potential, indicating a line of convection racing into
northwest Georgia late this evening and progressing east-
southeastward toward the Atlanta metro around and after midnight.
SPC has highlighted an outlook upgrade to an Enhanced Risk for far
northwest Georgia and a Slight Risk for areas generally along and
northwest of I-85 with a Marginal Risk farther southeast for
Thursday morning. Additionally, given rainfall totals from this
morning locally over an inch across far north Georgia, any training
cells that potentially become established could lead to localized
flash flooding concerns overnight into Thursday morning.
The outlook for Thursday remains a bit murky and will depend to a
large extent on the evolution of the morning convection across north
Georgia. With the area still firmly situated within the warm sector
and no large-scale forcing mechanism in place, additional convective
development through the day on Thursday will depend on convergence
along lingering boundaries from morning convection. A strong LLJ
would provide some potential for severe, so it will bear watching on
Thursday.
Finally, forecast low temperatures and afternoon highs on Thursday
are near or above record levels yet again for the date.
RW
LONG TERM /Friday through Wednesday/...
By Friday, the current troublesome, muddied storm system should have
concluded across the forecast area as we begin setting up across the
Great Plains, Midwest, Southern, and Southeastern CONUS for the
next, much more robust system.
Friday and Friday night, a shortwave pivoting across south central
Canada opens the gates for cold arctic air to begin spilling into
the Northern and Central Plains, setting up a sharp frontal boundary
across northeast New Mexico, the Texas panhandle, and northern
Oklahoma. At the same time in the mid- to upper-levels, a stronger
shortwave will begin digging from the northern Rockies into the
Great Basin region as a cutoff low approaches from northern Baja
California. These two areas of lower pressure merge into a very
stout longwave trough through Friday night over the Four Corners
region. The positive vorticity advection from the approach of this
deep troughing towards the aforementioned baroclinic zone is expected
to result in strong, rapid surface cyclogenesis. The resulting low
pressure system will race off to the northeast and quickly begin
pulling further warm, moist air up from the Gulf of Mexico into the
Southeastern CONUS, as pulling down much colder air from the
northern Great Plains and southern Canada. Eventually the cold
airmass will surge through the forecast area from Saturday
afternoon through Sunday morning, but more on that in a second.
As incredibly warm air is pulled into Georgia temperatures will
continue be far above seasonal norms. In fact, afternoon highs,
capped slightly by dense considerable cloud cover will still remain
about 20 degrees above normal through Friday, with morning lows
boosted by a very moist airmass settling above 30 degrees above
seasonal norms through Saturday Night ahead of the cold frontal
system. It is inevitable that if the forecast is even close to on
track, several high minimum temperature records will be smashed,
with several other high temperature records likely to fall as well
ahead of the cold frontal system.
Warm, moist air surging into the region will also have the
opportunity to produce further rainfall and potential storms which
may become severe for portions of North Georgia on Friday ahead of
the frontal system. Currently a Marginal Risk is in effect for the
area with very divided model simulations resolving the possibility
for precip in Georgia and the surrounding areas. As it looks, we'll
have weak instability within the tropical airmass that's been
smothering the region, but will also have decent shear profiles
over the area as well. SBCAPE values are expected to range between
250-750 J/kg, not bad for this time of year, but combined with SFC-
500mb bulk shear values around 50kts and decent low-level
hodographs, there's a chance any storms that form could contain a
marginal severe or even tornadic threat. However, as it stands, it
remains to be seen if any storms will initiate at all. Higher
chances will exist further north, but several models still hint at a
dry forecast. Only time will tell.
Finally on Saturday, the surface low pressure will be dashing into
the Midwest ahead of the longwave trough quickly pivoting across the
Southern Plains. Rapid height falls in the Southern Plains and Lower
Mississippi River Valleys will force even further subsidence behind
the frontal system with a strong high pressure forming in that
region, helping to propel the cold front even faster as time goes
on. Models are coming into an agreement with the frontal passage
expected to move through the forecast area Saturday Night. With so
much surface forcing, and upper level support/dynamics, combined
with the warm, moist airmass already over the area, the potential
for severe weather will be elevated. a 15 percent outlook already
exists in SPCs Day 4 outlook for areas along and northwest of the I-
85 corridor, and unusual feat for this time of year to be sure. In
addition, another 1-2.5 inched of rain accumulations could be in
store, increasing chances for isolated flooding as well.
Following the frontal passage, temperatures will drop off quickly
with temperatures falling by 50 degrees from Saturday afternoon
through Monday morning, with highs and lows around 5-10 degrees
below normal by that time. With colder air finally flooding into the
forecast region another wrench in the forecast comes to light with
possible wintry precip mixed in behind the cold front in North
Georgia, as some models hint towards relatively moist air wrapping
back around the southern Appalachians along the warm, moist conveyor
belt if a local low pressure forms along the frontal zone in the Mid-
Atlantic states. However, other models have indicated cold, and dry
air pushing into the region more forcibly preventing any wintry mix
from falling. Again time will tell, but currently giving about a
50/50 chance of seeing at least some mixed rain /snow in north
Georgia. No accumulations are forecast at time time given split
probabilities, but if chances were to increase the most likely spots
of seeing anything more than flurries would be in the northeast
Georgia mountains. But given how warm the grounds are from this warm
pattern we've been in combined with wet surfaces and stronger winds
behind the front, I wouldn't expect anything to stick around if it
does fall!
Thiem
CLIMATE...
Records for 12-29
Max Temperature Min Temperature
Station High Low High Low
------- ---------- ---------- ---------- ----------
KAHN 79 1984 26 1909 62 2019 12 1925
KATL 72 1984 29 1894 62 2019 4 1894
KCSG 79 1984 38 1961 66 2019 20 1902
1923
KMCN 80 1984 37 1935 66 2015 17 1925
Records for 12-30
Max Temperature Min Temperature
Station High Low High Low
------- ---------- ---------- ---------- ----------
KAHN 76 1984 28 1909 60 1969 9 1917
KATL 73 1984 26 1880 60 1996 1 1880
KCSG 80 1984 34 1983 61 2015 15 1961
KMCN 78 1984 27 1917 66 2015 13 1917
Records for 12-31
Max Temperature Min Temperature
Station High Low High Low
------- ---------- ---------- ---------- ----------
KAHN 76 1984 24 1917 58 1996 13 1917
KATL 73 1984 26 1917 61 1996 4 1880
KCSG 81 1923 34 1917 62 1936 18 1983
KMCN 79 1923 28 1917 61 1973 14 1983
Records for 01-01
Max Temperature Min Temperature
Station High Low High Low
------- ---------- ---------- ---------- ----------
KAHN 76 1985 31 1936 59 1985 6 1918
1952
KATL 75 1952 25 1928 57 2019 7 1928
1985
1952
KCSG 78 1952 32 1918 63 2019 18 1977
KMCN 78 1985 32 1928 65 2019 17 1984
1928
1918
AVIATION...00Z Update...
Current VFR CIGs start to deteriorate to MVFR/IFR late this
evening as SHRA/TSRA moves through the terminals. Metro ATL and
AHN will likely see TSRA between 04Z-06Z with MCN/CSG generally
seeing SHRA through the period. Uncertainty remains regarding the
severity of the storms and the exact timing of the line moving
through the terminals. MVFR with SHRA/TSRA will likely prevail for
much of the day Thursday.
//ATL Confidence...00Z Update...
Medium confidence on all elements.
28
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 63 72 57 72 / 70 70 40 60
Atlanta 64 72 59 71 / 70 70 30 60
Blairsville 58 68 50 68 / 90 70 20 60
Cartersville 63 71 57 72 / 80 70 20 70
Columbus 66 76 63 77 / 40 70 40 40
Gainesville 63 70 57 70 / 70 80 30 70
Macon 65 78 62 77 / 20 50 40 40
Rome 63 73 57 72 / 80 70 20 70
Peachtree City 64 73 58 72 / 60 70 30 60
Vidalia 67 79 66 80 / 10 30 30 20
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
Tornado Watch until 11 PM EST this evening for the following
zones: Chattooga...Dade...Floyd...Walker.
&&
SHORT TERM...28
LONG TERM....Thiem
AVIATION...28Hazardous weather outlook, Dec 29, 4:05 PM EST, 4 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
405 PM EST Wed Dec 29 2021
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-302115-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
405 PM EST Wed Dec 29 2021
This Hazardous Weather Outlook is for portions of North and Central Georgia.
.DAY ONE...Tonight...
Thunderstorms will be possible across north and central Georgia
the rest of the evening and into tonight. The primary threats
will be gusty to damaging winds, a brief tornado, periods of heavy
rain, and occasional cloud-to-ground lightning. Isolated flooding
will be possible where the heaviest rain occurs across north
Georgia.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...
There is a chance for thunderstorms Thursday for north and
central Georgia. The primary threats will be gusty to damaging
winds, a brief tornado, periods of heavy rain, and occasional
cloud-to-ground lightning.
Additional rounds of thunderstorms are possible Friday, Saturday,
and Sunday. Some of the storms on Saturday may be severe. There is
also a possibility for some mixed wintry precipitation in far
northern Georgia overnight Sunday evening into early Monday
morning. Stay tuned to the latest forecasts throughout the week
for more details.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta. Please relay any information about observed severe
weather to the NWS while following all local, state, and CDC
guidelines.
In the hours before
Special weather statement, Dec 29, 4:17 PM EST, 4 hours 33 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
417 PM EST Wed Dec 29 2021
GAZ079-089>091-292145-
Chattahoochee GA-Marion GA-Talbot GA-Muscogee GA-
417 PM EST Wed Dec 29 2021
...A strong thunderstorm will impact portions of northwestern Marion,
central Muscogee, central Chattahoochee and southwestern Talbot
Counties through 445 PM EST...
At 416 PM EST, a strong thunderstorm was over North Fort Benning, or
8 miles north of Cusseta, moving northeast at 30 mph.
HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
North Fort Benning, Upatoi, Saint Marys Hills, Edgewood, Highland
Park, Sand Hill, Juniper, Vista Terrace, Oakland, Box Springs, Marion
Estates, Eelbeck/West Fort Benning, Benning Hills, Avondale, Benning
Park and Kenwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3247 8498 3259 8471 3258 8470 3259 8469
3263 8461 3244 8449 3228 8487
TIME...MOT...LOC 2116Z 243DEG 25KT 3242 8482
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Dec 29, 4:47 PM EST, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
447 PM EST Wed Dec 29 2021
GAZ079-089>091-292215-
Chattahoochee GA-Marion GA-Talbot GA-Muscogee GA-
447 PM EST Wed Dec 29 2021
...A strong thunderstorm will impact portions of northern Marion,
southeastern Muscogee, Chattahoochee and southwestern Talbot Counties
through 515 PM EST...
At 446 PM EST, a strong thunderstorm was near Cusseta, moving
northeast at 30 mph.
HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Cusseta, North Fort Benning, Brantley, Christopher, Sand Hill,
Juniper, Vista Terrace, Jamestown/south Fort Benning, Oakland, Manta,
Box Springs, Marion Estates, Eelbeck/West Fort Benning and Benning
Hills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3224 8484 3244 8495 3261 8461 3237 8444
TIME...MOT...LOC 2146Z 243DEG 25KT 3237 8480
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Dec 29, 5:17 PM EST, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
517 PM EST Wed Dec 29 2021
GAZ069-079-080-090-091-292245-
Chattahoochee GA-Taylor GA-Marion GA-Upson GA-Talbot GA-
517 PM EST Wed Dec 29 2021
...Strong thunderstorms will impact portions of northern Marion,
northeastern Chattahoochee, southeastern Upson, central Talbot and
western Taylor Counties through 545 PM EST...
At 517 PM EST, a line of strong thunderstorms was along a line
extending from near Junction City to near Brantley, and moving
northeast at 25 mph.
HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Butler, Talbotton, Junction City, Geneva, Brantley, Juniper,
Baldwinville, Rupert, Charing, Oakland, Olive Branch, Po Biddy
Crossroads, Mauk, Howard, Tazewell, Marion Estates, Prattsburg, Big
Lazer Creek Wma, Carsonville and Wesley Church.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3238 8471 3278 8457 3278 8420 3237 8427
3237 8432 3240 8432 3240 8434 3238 8435
3240 8435 3240 8436 3243 8436 3243 8438
3242 8438 3241 8439 3236 8439
TIME...MOT...LOC 2217Z 244DEG 24KT 3258 8450 3242 8462
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Dec 29, 5:56 PM EST, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
556 PM EST Wed Dec 29 2021
GAZ056-058-059-070-071-292330-
Butts GA-Lamar GA-Monroe GA-Jasper GA-Spalding GA-
556 PM EST Wed Dec 29 2021
...A strong thunderstorm will impact portions of southeastern
Spalding, northern Monroe, Butts, southwestern Jasper and Lamar
Counties through 630 PM EST...
At 555 PM EST, a strong thunderstorm was over Goggins, or over
Barnesville, moving northeast at 35 mph.
HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Barnesville, Jackson, Forsyth, Flovilla, Milner, Orchard Hill,
Aldora, Goggins, Berner, McKibben, Chappel Mill, High Falls State
Park, Redbone, Blount, Liberty Hill, Collier, Johnstonville and
Indian Springs State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3317 8425 3335 8398 3317 8371 3314 8377
3313 8381 3313 8382 3312 8380 3295 8412
3299 8412 3299 8421 3304 8425
TIME...MOT...LOC 2255Z 227DEG 29KT 3308 8412
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Dec 29, 8:28 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
828 PM EST Wed Dec 29 2021
GAZ001-300200-
Dade GA-
828 PM EST Wed Dec 29 2021
...Strong thunderstorms will impact portions of Dade County through
900 PM EST...
At 826 PM EST, a line of strong thunderstorms was along a line
extending from near Jasper to near Russell Cave National Monument to
near Skyline, and moving east at 40 mph.
HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Trenton, Stephensville, New England, Morganville, Hooker, Cloudland
Canyon State Park, Cole City and Wildwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
A Tornado Watch remains in effect until 1100 PM EST for northwestern
Georgia.
&&
LAT...LON 3498 8537 3486 8544 3475 8556 3486 8559
3498 8560
TIME...MOT...LOC 0126Z 273DEG 33KT 3509 8565 3494 8581 3480 8604
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Dec 29, 8:41 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
841 PM EST Wed Dec 29 2021
GAZ001-002-300215-
Walker GA-Dade GA-
841 PM EST Wed Dec 29 2021
...Strong thunderstorms will impact portions of northwestern Walker
and Dade Counties through 915 PM EST...
At 840 PM EST, a line of strong thunderstorms was along a line
extending from near New Hope to near Higdon to near Fackler, and
moving east at 45 mph.
HAZARD...40 to 50 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Trenton, Fort Oglethorpe, Rossville, Chickamauga, Lookout Mountain,
Rising Fawn, Lakeview, Cole City, Wildwood, Fairview, Stephensville,
Chattanooga Valley, New England, Morganville, Hooker, Cloudland
Canyon State Park and Cooper Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
A Tornado Watch remains in effect until 1100 PM EST for northwestern
Georgia.
&&
LAT...LON 3499 8526 3490 8526 3481 8531 3463 8553
3498 8560
TIME...MOT...LOC 0140Z 279DEG 38KT 3501 8562 3487 8569 3477 8587
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 998928, 998929, 998931, 998932, 998933, 998937, 998987, 998934, 998935, 998989, 998936, 998988, 999665, 1005819, 1005820, 1005821, 999655, 999656, 999657, 999659, 999658, 1005815, 1005816, 1005818, 999662, 1005817, 999663, 1005812, 1005813, 999660, 1005814, 999661, 998939, 998941, 999664, 999666, 999667, 999669, 999670, 998943, and more.